What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 9, 11:59 AM CST, 49 minutes earlier.
Area forecast discussion, Aug 9, 11:59 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1259 PM CDT Wed Aug 9 2023
...New UPDATE...
.UPDATE...
Issued at 1258 PM CDT Wed Aug 9 2023
12Z upper air analysis indicated nearly zonal to slightly
northwest flow aloft present across the Lower Mississippi Valley
this morning. A Mesoscale Convective System developed and spread
into the Mid-South resulting in numerous to widespread showers and
thunderstorms across areas mostly along and north of the I-40
corridor.
Surface-based CAPE values are expected to increase to 1500 J/kg
along with 700-500 mb layer mid-level lapse rates becoming
moderately steep as effective shear increases into the afternoon.
Potential will exist for a few strong to severe thunderstorms this
afternoon across the Mid-South especially towards the TN/MS
border. Damaging winds and large hail will remain the primary
threats.
A Flash Flood Watch was issued for portions of Northeast Arkansas,
the Missouri Bootheel and mainly northwest Tennessee as additional
rainfall is expected. Latest short term models including
Convective Allowing Model solutions indicate the potential for a
break in convective activity until the second round of convection
arrives later this evening into the overnight hours across the
Mid-South. Large hail, damaging winds, and perhaps a few tornadoes
will be possible tonight as better dynamics and kinematics arrive.
Will make some adjustments to the forecast to account for short
term trends.
CJC
&&
.SYNOPSIS...
Issued at 232 AM CDT Wed Aug 9 2023
An active weather day is in store across the Mid-South as a couple
of upper level troughs will bring periods of thunderstorms to the
region today and tonight. Some of the thunderstorms may be severe
with damaging winds as the main threat. Locally heavy rainfall is
also possible.
Unsettled weather will continue across the region Thursday with a
threat of scattered thunderstorms through the weekend. An
increase in temperatures and moisture will lead to a return of hot
and humid weather for Friday through Monday.
&&
.DISCUSSION...
(Today through Tuesday)
Issued at 232 AM CDT Wed Aug 9 2023
Skies are mostly clear across the Mid-South early this morning
with temperatures ranging from the upper 60s to lower 70s. There
is a frontal boundary currently across south Mississippi.
This front will start to lift north today toward north
Mississippi. In addition, an upper level trough will move across
the region. With an increase in moisture and instability,
thunderstorms will start to develop across northeast Arkansas
later this morning and then spread east mainly over the northern
half of the Mid-South. This round of thunderstorms should move out
of the region by mid-afternoon. A few thunderstorms could be
severe with damaging winds as the main threat. Temperatures will
generally be below normal again today with highs in the upper 70s
to lower 90s.
By tonight, the warm front will be over the eastern edge of the
Mid-South with a cold front moving across western and central
Arkansas. As a second round of thunderstorms develop ahead of the
cold front tonight, the atmosphere will be more unstable than this
morning so there will be an increased risk of severe weather.
Damaging winds and locally heavy rainfall will be the main threat
while large hail and isolated tornadoes can't be ruled out.
Temperatures will be more seasonal tonight with lows Thursday
morning in the upper 60s to mid 70s.
On Thursday, the cold front will move the eastern and southern
sections of the Mid-South with more thunderstorms expected ahead
of the front. Temperatures will remain below normal on Thursday
especially behind the front with highs in the lower 80s to lower
90s.
The weather pattern becomes rather unsettled for Friday through
Tuesday as the frontal boundary remains over or close to the
region. This will result in scattered thunderstorms possible for
this period. In addition, temperatures will start to return back
to the low to mid 90s resulting in hot and humid weather for the
region. Afternoon Heat Index values are expected to reach above
105 starting on Friday and continuing through the weekend and into
Monday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1258 PM CDT Wed Aug 9 2023
Current thunderstorms pushing through the Mid-South allowing VCTS
to stay in the forecast at MEM/MKL/JBR through late afternoon/early
evening. A stronger round of VCTS/TSRA is expected at MEM/MKL/JBR
around 03z tonight, and expected to impact TUP around 07z
tomorrow morning, given that current trends continue. Depending
on how onset TSRA is tonight into tomorrow morning, visibility
values could decrease to around 3-4SM, though confidence is too
low at this time to include decreased visibilities in TAF.
LLWS could be a concern across TAF sites with this same round of
storms over night. Lingering showers could persist after 11z,
however, confidence is currently too low to include in TAF. Winds
are expected to remain predominantly south/southwest at 6-11kts
across the air space, gusting up to 22kts at MEM/MKL/JBR. Lowered
cloud bases are expected through the TAF period across all TAF
sites. Amendments will be made as needed today.
AEH
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until midnight CDT tonight for ARZ009-018.
MO...Flood Watch until midnight CDT tonight for MOZ113-115.
MS...None.
TN...Flood Watch until midnight CDT tonight for TNZ001>004-019>022.
&&
PUBLIC FORECAST...GNC
AVIATION...AEH
In the hours before
Special weather statement, Aug 9, 10:56 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
1156 AM CDT Wed Aug 9 2023
TNZ049-088-089-091730-
Tipton TN-Fayette TN-Shelby TN-
1156 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of southeastern Tipton,
northwestern Fayette and northeastern Shelby Counties through 1230 PM
CDT...
At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ellendale, or near Bartlett, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bartlett, Millington, Cordova, Memphis, Lakeland, Arlington,
Somerville, Ellendale, Eads, Warren, Oakland, Mason, Gallaway,
Braden, Lenow, Barretville, Belmont, Redwood, Rosemark and Hickory
Withe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3532 8992 3549 8953 3524 8936 3514 8983
TIME...MOT...LOC 1656Z 246DEG 36KT 3527 8980
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SchlessigerLocal storm report, Aug 9, 10:58 AM CST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1158 AM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM Hail 4 SSE Midtown Memphis 35.08N 89.96W
08/09/2023 E1.00 inch Shelby TN Broadcast Media
Quarter size hail reported near Lamar Ave
and I-240.
&&
CJCSpecial weather statement, Aug 9, 11:31 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
1231 PM CDT Wed Aug 9 2023
MSZ002-TNZ088-089-091800-
Marshall MS-Fayette TN-Shelby TN-
1231 PM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of north central
Marshall, southwestern Fayette and southeastern Shelby Counties
through 100 PM CDT...
At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collierville, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Collierville, Holly Springs, Mt Pleasant, Slayden, Piperton,
Rossville, Moscow, Cayce, Elba, Early Grove, Taska, Kirk, Atway, Hays
Crossing, Mack and Mahon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3507 8972 3515 8953 3500 8931 3499 8935
3492 8935 3475 8953
TIME...MOT...LOC 1730Z 328DEG 32KT 3505 8958
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SchlessigerSpecial weather statement, Aug 9, 11:47 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Memphis TN
1247 PM CDT Wed Aug 9 2023
MSZ003-004-TNZ089-090-091815-
Tippah MS-Benton MS-Hardeman TN-Fayette TN-
1247 PM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northwestern Tippah,
Benton, southeastern Fayette and southwestern Hardeman Counties
through 115 PM CDT...
At 1247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lagrange, or 20 miles southwest of Bolivar, moving southeast at 60
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Snow Lake Shores, Canaan, Lagrange, Gravestown, Michigan City,
Walnut, Ashland, Moscow, Falkner, Grand Junction, La Grange,
Saulsbury, Brody, New Canaan, Whitten Town, Hamilton, Bethel, Forty
Five, Tiplersville and Ghost River State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3463 8911 3498 8936 3499 8935 3499 8936
3506 8941 3519 8920 3488 8885
TIME...MOT...LOC 1747Z 326DEG 53KT 3506 8927
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SchlessigerLocal storm report, Aug 9, 12:12 PM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
112 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Flash Flood 3 W Ellendale 35.24N 89.88W
08/09/2023 Shelby TN Public
Standing water in right 2 lanes on I-40
eastbound at exit 10, Covington Pike.
&&Local storm report, Aug 9, 12:25 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
125 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Flash Flood 1 WNW Arlington 35.28N 89.67W
08/09/2023 Shelby TN Broadcast Media
Flooded roadway near the Sheriffs
Department.
&&